Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Topeka, KS

October 14, 2017Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2017, 6:44 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 6:44 PM CDT (23:44 UTC)
Expired
Oct 14, 2017, 7:32 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 7:02 PM CDTTSTM WND DMGColony, KSRELAYED REPORT OF POWER LINES DOWN. RADAR ESTIMATED TIME.
Oct 14, 7:08 PM CDTTSTM WND DMGLone Elm, KSRELAYED REPORT OF UTILITY POLES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS53 KTOP 142344
SVRTOP
KSC003-031-150045-
/O.NEW.KTOP.SV.W.0186.171014T2344Z-171015T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
644 PM CDT SAT OCT 14 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Anderson County in east central Kansas...
  Southeastern Coffey County in east central Kansas...

* Until 745 PM CDT

* At 644 PM CDT, severe thunderstorms were located along a line
  extending from Le Roy to 6 miles southeast of Yates Center, moving
  northeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3812 9572 3839 9506 3804 9508 3804 9573
TIME...MOT...LOC 2344Z 247DEG 42KT 3808 9564 3780 9567 

HAIL...0.75IN
WIND...70MPH
 
$$
3 follow-up statements
156 
WWUS53 KTOP 150002
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
702 PM CDT SAT OCT 14 2017

KSC031-150012-
/O.CAN.KTOP.SV.W.0186.000000T0000Z-171015T0045Z/
Coffey-
702 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3804 9508 3804 9552 3820 9552 3839 9507
TIME...MOT...LOC 0002Z 245DEG 48KT 3815 9543 3795 9530 

$$

KSC003-150045-
/O.CON.KTOP.SV.W.0186.000000T0000Z-171015T0045Z/
Anderson-
702 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR ANDERSON COUNTY...

At 702 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Westphalia to near La Harpe,
moving northeast at 55 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3804 9508 3804 9552 3820 9552 3839 9507
TIME...MOT...LOC 0002Z 245DEG 48KT 3815 9543 3795 9530 

HAIL...1.25IN
WIND...70MPH
 
$$
018 
WWUS53 KTOP 150009
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
709 PM CDT SAT OCT 14 2017

KSC003-150045-
/O.CON.KTOP.SV.W.0186.000000T0000Z-171015T0045Z/
Anderson-
709 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ANDERSON COUNTY...

At 709 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Garnett to 4 miles north of
Moran, moving east at 50 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Garnett, Colony, Greeley, Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3804 9508 3804 9540 3825 9539 3839 9507
TIME...MOT...LOC 0009Z 247DEG 45KT 3818 9530 3798 9517 

HAIL...1.25IN
WIND...70MPH
 
$$
309 
WWUS53 KTOP 150032
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
732 PM CDT SAT OCT 14 2017

KSC003-150042-
/O.CAN.KTOP.SV.W.0186.000000T0000Z-171015T0045Z/
Anderson-
732 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANDERSON COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3804 9508 3804 9540 3825 9539 3839 9507
TIME...MOT...LOC 0030Z 247DEG 42KT 3828 9500 3808 9487 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:58 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 14, 2:58 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
258 PM CDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
Issued at 258 PM CDT Sat Oct 14 2017

19Z water vapor imagery shows an upper trough over the central
Rockies moving towards the NEB panhandle. At the surface, a trough
axis extends from near SLN to MYZ and a cold front was located from
HLC to HSI. Objective analysis from the RAP and LAPS shows some
surface based instability of 1500 to 2000 J/kg has developed across
east central KS, generally southeast of an EMP to TOP line.

All the guidance shows thunderstorm coverage increasing along the
front as it surges southeast through the area. Unidirectional wind
shear and strong winds aloft continue to support the potential for
damaging winds with the thunderstorms later this afternoon and this
evening. So will need to keep an eye on severe potential. Current
convection over east central KS could have a big impact on where the
stronger storms develop. Based on some of the convective allowing
models, the window for strong or severe storms looks to be from
around 5 pm through about 9 pm. Precip will come to an end shortly
after the frontal passage as much dryer and cooler air advects
southeast. Winds are also going to strengthen behind the front with
gusts up to 35 MPH possible across north central KS this evening.
Thought about a possible wind advisory, but RAP and NAM progs of the
pressure gradient force suggest the stronger winds should not last
but for a few hours. And most objective guidance shows most areas
remaining below criteria. So will not issue a wind advisory at this
time and monitor conditions as the front moves through.

Lows are expected to be in the lower to mid 40s. Continued cold air
advection through Sunday is expected to keep highs in the lower 60s
on Sunday. Although full insolation and relaxing winds will make it
feel a little better.

.LONG TERM...(Sunday night through Saturday)
Issued at 258 PM CDT Sat Oct 14 2017

Surface high pressure over the Central Plains on Sunday night moves
off to the southeast on Monday and remains over the southeast into
the southern Plains keeping the gulf moisture off shore. Northwest
mid level flow aloft on Monday then continues across the central
Plains into mid week then transitions to southwest flow by then end
of the week. Models move an upper trough off the eastern Pacific and
into the Rockies on Saturday. There are some model differences with
the timing and the strength of the trough next weekend so confidence
is not high with precipitation chances. With return flow from mid
week onward low level moisture will increase through the end of the
week with dew points increasing into the mid 50s by Saturday. High
temperatures for the week start out around normal on Monday with
highs in the lower 70s on Monday warming up into the mid 70s for
much of the week and into the upper 70s on Friday. Lows will start
out Monday morning in the upper 30s, then in the 40s through Thursday
morning with lows in the 50s for Friday and Saturday morning. Will
monitor potential for Monday morning for some patchy frost in
sheltered areas possible if temperatures are able to cool a few more
degrees under good radiational cooling conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1217 PM CDT Sat Oct 14 2017

Timing TS impact at the terminals is the main challenge. Will
include some TEMPO groups for the most likely timing based on
HRRR. Think there will be a period of MVFR CIGS behind the FROPA
that could last a few hours. These clouds should scour out by dawn
Sunday. Northwest winds will be gusty through the night behind
the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...53
AVIATION...Wolters
Hazardous weather outlook, Oct 14, 3:07 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Sat Oct 14 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-152015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
307 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

As a front moves across the area later this afternoon into the
evening hours, some of the storms that develop could become
severe, mainly south and east of the Kansas Turnpike. Hail and
damaging wind gusts will be the primary hazards.

A period of strong winds will follow in the wake of these storms
this evening into the early morning hours. Sustained winds of 20
to 25 mph with gusts near 35 mph will be possible across north
central Kansas. These winds may cause driving difficulties on
east to west roads, including I-70, and blow around any light or
unsecured objects. The winds will rapidly decrease early Sunday
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Oct 14, 5:32 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 E OLIVET              38.48N 95.73W
10/14/2017                   OSAGE              KS   EMERGENCY MNGR

            SEMI TRUCK JACK KNIFED AT MILE MARKER 116
            AND US HIGHWAY 75. NO INJURIES WERE
            REPORTED. TIME ESTIMATED BY RADAR.

&&

JP
Local storm report, Oct 14, 5:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     OTTAWA                  38.61N 95.27W
10/14/2017                   FRANKLIN           KS   PUBLIC

            SOCIAL MEDIA REPORT OF 6 INCH TREE LIMB
            DOWN. DISPATCH RELAYED MULTIPLE TREE LIMBS
            AND POWER LINES DOWN IN THE TOWN. RADAR
            ESTIMATED TIME.

&&

JP
Local storm report, Oct 14, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     WESTPHALIA              38.18N 95.49W
10/14/2017  E55 MPH          ANDERSON           KS   EMERGENCY MNGR

            50-60 MPH WIND GUSTS ESTIMATED.

&&

JP
Local storm report, Oct 14, 6:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             GARNETT                 38.28N 95.24W
10/14/2017  E1.00 INCH       ANDERSON           KS   EMERGENCY MNGR

            WEST SIDE OF GARNETT.

&&

JP
Special weather statement, Oct 14, 6:37 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
637 PM CDT SAT OCT 14 2017

KSZ036>038-150000-
Wabaunsee-Geary-Morris-
637 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...NORTHEASTERN
MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES UNTIL 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parkerville, moving northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Dwight around 640 PM CDT.
  Alta Vista around 645 PM CDT.
  Volland around 655 PM CDT.
  Alma around 700 PM CDT.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3878 9675 3904 9641 3904 9639 3906 9639
      3909 9635 3888 9611 3869 9666
TIME...MOT...LOC 2337Z 233DEG 52KT 3878 9662
Local storm report, Oct 14, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             5 W GARNETT             38.28N 95.34W
10/14/2017  E1.00 INCH       ANDERSON           KS   EMERGENCY MNGR

            CORRECTION TO PREVIOUS HAIL REPORT FROM
            GARNETT.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 6:46 AM CDTSpecial Weather StatementTOPClay29 min
Oct 14, 7:34 AM CDTSpecial Weather StatementTOPNemaha26 min
Oct 14, 1:34 PM CDTSpecial Weather StatementTOPMorris26 min
Oct 14, 2:55 PM CDTSpecial Weather StatementTOPLyon35 min
Oct 14, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Oct 14, 4:30 PM CDTSevere Thunderstorm WarningTOPGeary, Riley45 min
Oct 14, 4:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage45 min
Oct 14, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee36 min
Oct 14, 5:07 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin38 min
Oct 14, 5:28 PM CDTSpecial Weather StatementTOPJackson32 min
Oct 14, 5:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon63 min
Oct 14, 6:23 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin52 min
Oct 14, 6:37 PM CDTSpecial Weather StatementTOPWabaunsee23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.